Minnesota, 2012

Hail in Minnesota, July 13, 2012

July 13, 2012 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced penny size hail in northeast Lincoln County in southwest Minnesota during the early afternoon of July 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced penny size hail in northeast Lincoln County in southwest Minnesota during the early afternoon of July 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 13, 11:10 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 13, 11:10 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1210 PM CDT FRI JUL 13 2012

.DISCUSSION.../ISSUED AT 1122 AM CDT/
A WEAK WAVE MOVING THROUGH NW IA THIS MORNING IS PRODUCING ISOLATED
THUNDERSTORMS. DO NOT EXPECT COVERAGE TO INCREASE INTO EARLY
AFTERNOON WITH THIS WAVE AND WEAK BOUNDARY. A SLIGHTLY STRONGER WAVE
OVER NORTHEAST SD WILL MOVE INTO SW MN THIS AFTERNOON. A WEAK CAP
REMAINS IN PLACE SO DO NOT EXPECT A LOT OF COVERAGE. SO DECIDED TO
FAVOR THE AREA NEAR THE TRACK OF THE UPPER WAVE IN FROM KMML TO
KSPW. LOWERED CHANCE OF STORMS AROUND STORM LAKE AND IDA GROVE.
BOTTOM LINE IS ANY STORMS THAT DO DEVELOP ARE GOING TO BE RATHER
SMALL WITH ONLY A FEW PLACES RECEIVING ANY PRECIPITATION AND MOST
AREAS REMAINING DRY.

MADE FEW CHANGES TO TEMPERATURES...LOWERED HIGHS A COUPLE OF DEGREES
IN SOUTH CENTRAL OTHERWISE NO OTHER CHANGES./SCHUMACHER

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
VFR CONDITIONS WITH WINDS LESS THAN 10 KTS EXPECTED THROUGH 18Z AT
ALL TAF SITES. THERE COULD BE A COUPLE OF THUNDERSTORMS EAST OF HWY
75 THIS AFTERNOON AND EAST OF HWY 71 IN THE EVENING. BASES EXPECTED
TO BE ABOVE 3000 FT BUT LOCALLY VSBYS COULD FALL TO LESS THAN 6SM
FOR A VERY BRIEF PERIOD. ANY STORMS THAT DO DEVELOP SHOULD BE EAST
OF THE AREA BY 02Z./SCHUMACHER

&&

.PREV DISCUSSION.../ISSUED AT 311 AM CDT/
WARM DAY AHEAD AS THE WEAK WAVE THAT BROUGHT ISOLATED THUNDERSTORMS
TO PARTS OF THE AREA MOVES THROUGH. THIS WILL DRAG A VERY WEAK
BOUNDARY THROUGH WITH WINDS BECOMING LIGHT NORTH DURING THE
AFTERNOON. WILL STILL BE A MINOR THREAT FOR THUNDERSTORMS ALONG/
AHEAD OF THE FRONT SO WILL KEEP SOME 20 TO 30 POPS OVER PARTS OF
SOUTHWEST MINNESOTA AND NORTHWEST IOWA...NO THREAT FOR SEVERE.
TODAYS LOW LEVEL THERMAL FIELD NOT TOO FAR REMOVED FROM YESTERDAY
BUT WITH LIGHTER WINDS...WHICH SUPPORTS THE POTENTIAL FOR A LITTLE
SUPER ADIABATIC ACTION AND WITH LESS CLOUD COVER WENT ABOUT 2
DEGREES OR SO WARMER THAN THURSDAYS READINGS IN MOST LOCATIONS. ONE
THING TO WATCH WILL BE WHETHER OR NOT ANY ADDITIONAL HEATING CAN
OCCUR JUST AHEAD OF THE WEAK FRONT WHICH WOULD ADD ANOTHER COUPLE OF
DEGREES TO LOCATIONS JUST AHEAD...MOST LIKELY FROM SPENCER IOWA TO
SIOUX CITY.

WITH LIGHT WINDS AND A DRY GROUND WILL AIM TOWARDS THE BC OUTPUT AS
WELL AS THE CONMOS OUTPUT WHICH TEND TO HANDLE LIGHTER WIND DAYS.
MAINLY TEMPERATURES IN THE MID 60S.

HIGHS ON SATURDAY ALMOST A CARBON COPY OF TODAY AS SOUTHEAST WINDS
BEGIN TO KICK IN. BASICALLY HIGHS IN THE 90S WITH A FEW 80S OVER
PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. NEITHER FRIDAY OR
SATURDAY APPEAR TO SHOW ANY CONCERNS FOR HIGH HUMIDITY...SO JUST HOT
AND DRY.

SUNDAY LOOKS HOT...BREEZY AND DRY. OTHER THAN THE NAM WITH ITS
APPARENT HOT BIAS AGAIN...NO REAL DISAGREEMENT AMONGST THE MODELS.
SO...WILL CRANK UP HIGHS A BIT WITH AROUND 100 IN THE WEST...THE MID
90S DOWN THE INTERSTATE 29 CORRIDOR AND AROUND 90 OVER PARTS OF
NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

STRONG SOUTHERLY FLOW AND VERY WARM LOW LEVELS COULD SUPPORT
BREAKING A FEW RECORD WARM LOWS ON MONDAY MORNING. FOR NOW
FORECASTING MID AND UPPER 70S MOST LOCATIONS WHICH WOULD BE WITHIN A
DEGREE OR TWO OF MOST LOCATIONS RECORDS.

IN THE LATTER PERIODS(MON/THU)...NOT MANY CHANGES DURING THIS TIME
FRAME AS THE DROUGHT LOOKS TO CONTINUE. OF MOST CONCERN WILL BE THE
POTENTIAL FOR BREEZY CONDITIONS BOTH SUNDAY AND MONDAY...SOMETHING
THAT WILL REALLY CRANK UP THE EVAPORATION AND HELP DRY THINGS OUT.
MODELS ARE STILL PROJECTING A RELATIVELY WEAK WAVE TO ROUND THE TOP
OF THE RIDGE MONDAY NIGHT INTO WEDNESDAY WITH VARYING DEGREES OF
STRENGTH TO THE LOW LEVEL PUSH OF COOLER AIR. NOT ENOUGH CONFIDENCE
TO INCLUDE ANY MENTION OF THUNDERSTORMS AND EVEN IF THUNDERSTORMS
WERE TO DEVELOP THEY APPEAR AS THOUGH THEY WOULD REMAIN ISOLATED TO
SCATTERED. AFTER THIS UPPER LEVEL RIDGING LOOKS TO REBUILD WITH THE
POTENTIAL FOR VERY HOT AND DRY CONDITIONS SOMETIME THURSDAY THROUGH
THE NEXT WEEKEND.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 13, 10:25 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 AM CDT FRI JUL 13 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1125 AM CDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE OVER PARTS OF
NORTHWEST IOWA AND SOUTHWEST MINNESOTA TODAY BUT THESE STORMS ARE
NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDY AND HOT CONDITIONS WILL DEVELOP ON SUNDAY WITH HIGH
TEMPERATURES OF 100 TO 105 EXPECTED WEST OF THE JAMES RIVER AND
AROUND 100 ALONG THE JAMES RIVER VALLEY TOWARDS YANKTON. ALONG
WITH THE HOT CONDITIONS SOUTH WINDS OF 20 TO 25 MPH ALONG WITH
AFTERNOON RELATIVE HUMIDITIES AROUND 25 PERCENT IN SOUTH CENTRAL
SOUTH DAKOTA WILL LEAD TOWARDS POSSIBLE FIRE WEATHER CONCERNS IN
AREAS OF ALREADY DRY VEGETATION.

VERY HOT AND SOMEWHAT BREEZY CONDITIONS WILL BE IN PLACE AGAIN ON
MONDAY WITH HIGHS OF 95 TO 105 ACROSS THE ENTIRE AREA. WHILE
TUESDAY AND WEDNESDAY MAY BRING A BRIEF REPRIEVE FROM THE
EXCESSIVE HEAT...THURSDAY INTO NEXT WEEKEND BODES POORLY WITH HOT
AND DRY CONDITIONS EXPECTED TO REDEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 116 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
July 13, 12:50 PM CST
Where
Lincoln County, 7.26 mi NE of Ivanhoe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.540, -96.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401173.